Alert archive / New Mexico / Areal Flood Advisories in 2017

Areal Flood Advisory 310, NWS Albuquerque, NM

July 31, 2017Valencia County, New Mexico

NWS Albuquerque, NM issued this areal flood advisory at Jul 31, 2017, 3:41 PM MDT for Valencia County, New Mexico. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Jul 31, 2017, 3:41 PM MDT (21:41 UTC)
Expired
Jul 31, 2017, 5:45 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County Valencia County, NM

The radar

The Albuquerque radar (KABX), 38 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WGUS85 KABQ 312141
FLSABQ

Flood Advisory
National Weather Service Albuquerque NM
341 PM MDT MON JUL 31 2017

NMC061-312345-
/O.NEW.KABQ.FA.Y.0310.170731T2141Z-170731T2345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Valencia-
341 PM MDT MON JUL 31 2017

The National Weather Service in Albuquerque has issued a

* Arroyo and Small Stream Flood Advisory for...
  Central Valencia County in central New Mexico...

* Until 545 PM MDT.

* At 340 PM MDT, Doppler radar indicated heavy rain up to 1.1 
  inches due to thunderstorms. This will cause arroyo and small 
  stream flooding in the advisory area.

* Some locations that will experience flooding include...
  Valencia, Los Lunas, Belen, Bosque Farms, Peralta, Rio Communities
  North, El Cerro Mission, Los Trujillos-Gabaldon, Tome and Rio
  Communities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3487 10684 3487 10672 3491 10669 3490 10659
      3462 10667 3462 10694

$$

50

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this areal flood advisory went out at Jul 31, 3:33 PM MDT, 8 minutes earlier.

Area forecast discussion, Jul 31, 3:33 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
333 PM MDT Mon Jul 31 2017

An active evening and overnight period are expected before drier air
moves into the state from the north on Tuesday. Scattered to numerous
showers and thunderstorms will continue through the evening hours,
especially along and south of Interstate 40. Scattered showers and
storms will continue mainly south of I-40 after midnight. As dry air
aloft moves in from the north Tuesday and Wednesday, showers and
storms will be hard to come by across central and northern New
Mexico. A rather robust backdoor front is forecast to move from
northeast to southwest across the state Thursday, resulting in an
increase in shower and thunderstorm activity Thursday and Friday.

&&

.DISCUSSION...
Clipper trough over the Central Plains states is forcing the upper
high centroid over west TX to get pushed swwd and join forces with
the centroid over NV. The result will be an active evening and
overnight as dry air aloft moving over the mid and low level
moisture in place over NM destabilizes the atmosphere further (humid
air is less dense than dry air). Heaviest rainfall still favoring
areas near and south I-40 overnight. Added several zones to the flash
flood watch near and south of I-40 as a result.

Deep dry air from the north overtakes northern and central areas
Tuesday. Enough low level moisture remains in place Tuesday afternoon
and evening for isolated afternoon and evening showers and storms.
In fact, 18Z NAM12 back to brining isold storms off the southern
Sangres swwd to the Sandias and ABQ metro Tuesday afternoon/evening.
Wednesday looking like the driest day of the next seven with on a
few storms favored over northern and southwest mountains.

Quite the backdoor front moves in Thursday. Northeast third of the
state looking like the favored area for convection along and near the
front Thursday afternoon and Thursday night. Strong to severe storms
looking more likely with models now showing 45kt of northwest winds
near 300mb. Backdoor front moves wwd into the RGV Thursday evening
and overnight. Friday looking rather active, especially along and
east of the central mts, with low level moisture in place and
northwest flow aloft. Four Corners high is progged to weaken Saturday
and with no large scale low or upper level forcing, it's looking
like an average to slightly below average crop day. GFS and ECMWF
are in very good agreement for Sunday, bringing another unseasonably
strong backdoor front into the state and ramping up storm coverage
once again. Thank you stronger than average Aleutian Low and the
resulting increased strength and frequency of clipper troughs/closed
lows moving sewd through the Northern Plains and Upper Midwest.

33

&&

.FIRE WEATHER...
Another active day is unfolding with scattered to numerous showers
and storms with good chances for wetting rain this evening and
overnight. However, look for a convective downtrend associated with
drying going into mid week as the upper high over Nevada extends a
ridge axis southeast into New Mexico. This trend can be seen in
latest model PWAT time series showing values being cut down to near
0.80 inch by Wednesday. This moisture trend will allow daytime
temperatures to trend up, but will still be below normal on
Wednesday.

A backdoor cold front will slide down the Eastern Plains Thursday
and lead to renewed thunderstorm activity with good chances for
wetting rain. Moisture will spread west across the state Thursday
night and fuel rounds of storms Friday through the weekend. Another
backdoor front is forecast to push through late Sunday into Monday,
which will recharge moisture and allow good chances for wetting rain
to persist well into next week. Daytime temperatures are forecast to
remain below normal for the foreseeable future with good to
excellent humidity recovery.

11

&&

.AVIATION...
18Z TAF CYCLE
Storms off to an early start again in what is forecast to be another
active day. MVFR conditions are likely in/near storms, with short-
lived IFR conditions possible in heavy rain. Central and eastern
terminals are more likely to be impacted, with another round of late
night convection possible at KROW. Local east canyon/gap wind at KABQ
later today may be stronger than forecast for an hour or two with
enhancement from thunderstorm outflow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  62  87  61  88 /  40  10  20  20
Dulce...........................  53  79  49  80 /  50  20  20  20
Cuba............................  56  75  54  79 /  60  20  20  30
Gallup..........................  59  81  56  83 /  50  20  20  20
El Morro........................  56  75  53  78 /  80  20  20  20
Grants..........................  58  79  55  81 /  70  20  20  20
Quemado.........................  58  76  57  79 /  80  30  30  20
Glenwood........................  65  84  64  82 /  60  60  40  30
Chama...........................  51  75  50  75 /  50  20  20  50
Los Alamos......................  59  77  57  80 /  60  20  20  30
Pecos...........................  57  74  54  78 /  70  40  20  30
Cerro/Questa....................  52  73  49  76 /  50  20  20  30
Red River.......................  46  65  44  69 /  60  30  20  40
Angel Fire......................  46  69  41  73 /  50  40  20  30
Taos............................  53  77  50  80 /  50  20  20  20
Mora............................  53  71  50  75 /  60  40  20  20
Espanola........................  61  83  60  85 /  60  20  20  10
Santa Fe........................  59  75  57  79 /  70  50  20  20
Santa Fe Airport................  59  79  57  83 /  70  30  20  20
Albuquerque Foothills...........  64  82  62  85 /  70  30  20  10
Albuquerque Heights.............  65  83  64  86 /  70  30  20  10
Albuquerque Valley..............  63  85  61  88 /  60  20  20  10
Albuquerque West Mesa...........  65  85  63  87 /  70  20  20  10
Los Lunas.......................  62  86  60  89 /  60  20  20  10
Rio Rancho......................  65  84  62  87 /  70  20  20  10
Socorro.........................  66  83  64  87 /  60  30  20  10
Sandia Park/Cedar Crest.........  60  76  56  80 /  90  40  20  20
Tijeras.........................  58  79  58  83 /  90  40  20  20
Moriarty/Estancia...............  58  79  55  82 /  90  30  20  10
Clines Corners..................  56  76  54  79 /  90  20  20  20
Gran Quivira....................  59  78  57  81 /  80  40  20  20
Carrizozo.......................  62  79  60  82 /  50  40  20  10
Ruidoso.........................  56  72  55  75 /  80  70  30  20
Capulin.........................  55  74  52  79 /  40  20  10  10
Raton...........................  55  79  51  83 /  40  20  10  10
Springer........................  57  81  53  84 /  40  20  10  10
Las Vegas.......................  55  75  52  79 /  60  20  20  20
Clayton.........................  59  80  57  84 /  40  20  10  10
Roy.............................  59  79  56  82 /  50  20  10  10
Conchas.........................  65  85  62  88 /  60  20  10  10
Santa Rosa......................  63  84  60  86 /  70  20  20  10
Tucumcari.......................  64  88  61  90 /  60  20  10   5
Clovis..........................  64  83  61  85 /  70  30  20  10
Portales........................  65  83  61  84 /  70  40  20  10
Fort Sumner.....................  65  84  62  86 /  60  30  20  10
Roswell.........................  68  86  67  88 /  70  30  20  10
Picacho.........................  63  79  61  81 /  70  40  30  10
Elk.............................  60  74  58  77 /  70  60  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ506>509-519>526-533>540.

&&

33
Hazardous weather outlook, Jul 31, 5:16 AM MDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
516 AM MDT Mon Jul 31 2017

NMZ501>540-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
516 AM MDT Mon Jul 31 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall is possible nearly anywhere today, but the greatest
concern exists over east central and southeast New Mexico where
widespread heavy rain may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Localized areas of heavy rainfall remain possible on Tuesday, mainly
across western New Mexico. Flash flooding will be possible. Drier
conditions are expected for Wednesday, but a back door front on
Thursday will be a trigger for another round of widespread heavy
rains across eastern New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Local storm report, Jul 31, 11:37 AM MDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1137 AM MDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     2 E FORT SUMNER         34.48N 104.20W
07/31/2017  M71 MPH          DE BACA            NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702128

RJH
Local storm report, Jul 31, 2:41 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
241 PM MDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     FLASH FLOOD      1 E MARIANO LAKE        35.58N 108.30W
07/31/2017                   MCKINLEY           NM   LAW ENFORCEMENT

            WATER OVER ROADWAY ROUTE 49 AND 11. DOT RESPONDING.

&&

EVENT NUMBER ABQ1702129

50
Local storm report, Jul 31, 3:06 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      3 E CHURCH ROCK         35.53N 108.55W
07/30/2017                   MCKINLEY           NM   LAW ENFORCEMENT

            10 FEET OF WATER OVER STATE ROAD 118. 3 TO 4 FEET OF
            MUD.

&&

EVENT NUMBER ABQ1702130

50
Local storm report, Jul 31, 3:18 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 PM MDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      4 SW TURLEY             36.72N 107.82W
07/30/2017                   SAN JUAN           NM   LAW ENFORCEMENT

            U.S. HIGHWAY 64 COMPLETELY FLOODED AT MILE MARKER 74.
            ROAD CLOSED.

&&

EVENT NUMBER ABQ1702131

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:09 PM MDTAreal Flood AdvisoryABQBernalillo2 hr
Jul 30, 6:13 PM MDTSpecial Weather StatementABQBernalillo32 min
Jul 30, 6:18 PM MDTFlash Flood WarningABQBernalillo87 min
Jul 30, 6:30 PM MDTFlash Flood WarningABQSandoval90 min
Jul 30, 6:30 PM MDTSpecial Weather StatementABQHarding30 min
Jul 30, 6:32 PM MDTSpecial Weather StatementABQHarding28 min
Jul 30, 6:35 PM MDTAreal Flood AdvisoryABQUnion115 min
Jul 30, 6:43 PM MDTAreal Flood AdvisoryABQSan Juan2 hr
Jul 30, 6:51 PM MDTSpecial Weather StatementABQUnion24 min
Jul 30, 6:56 PM MDTAreal Flood AdvisoryABQHarding, Union2 hr
Jul 30, 7:04 PM MDTSpecial Weather StatementABQUnion56 min
Jul 30, 7:17 PM MDTSpecial Weather StatementABQUnion43 min
Jul 30, 7:24 PM MDTAreal Flood AdvisoryABQUnion2 hr
Jul 30, 7:58 PM MDTSpecial Weather StatementABQUnion17 min
Jul 30, 8:57 PM MDTAreal Flood AdvisoryABQGuadalupe, Torrance4 hr
Jul 30, 11:06 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt114 min
Jul 30, 11:49 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Lincoln116 min
Jul 31, 4:12 AM MDTAreal Flood AdvisoryABQChaves, Roosevelt108 min
Jul 31, 5:09 AM MDTFlash Flood WatchABQ24 hr
Jul 31, 12:24 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 31, 12:27 PM MDTAreal Flood AdvisoryABQCibola2 hr
Jul 31, 12:30 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 31, 12:37 PM MDTAreal Flood AdvisoryABQCatron113 min
Jul 31, 1:08 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan2 hr
Jul 31, 1:16 PM MDTAreal Flood AdvisoryABQSocorro119 min
Jul 31, 1:38 PM MDTAreal Flood AdvisoryABQLincoln, Socorro, Torrance112 min
Jul 31, 1:56 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 31, 1:58 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 31, 2:00 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 31, 2:06 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia114 min
Jul 31, 2:12 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jul 31, 2:23 PM MDTAreal Flood AdvisoryABQLincoln, Socorro, Torrance2 hr
Jul 31, 2:30 PM MDTFlash Flood WarningABQMcKinley2 hr
Jul 31, 2:52 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, Sandoval113 min
Jul 31, 2:57 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 31, 3:13 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe, Torrance2 hr
Jul 31, 3:22 PM MDTAreal Flood AdvisoryABQLincoln113 min
Jul 31, 3:31 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval119 min
Jul 31, 3:38 PM MDTAreal Flood AdvisoryABQBernalillo2 hr
Jul 31, 3:44 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Jul 31, 3:48 PM MDTFlash Flood WarningABQCatron117 min
Jul 31, 3:52 PM MDTAreal Flood AdvisoryABQSocorro, Valencia113 min
Jul 31, 3:52 PM MDTFlash Flood WarningABQBernalillo113 min
Jul 31, 3:57 PM MDTFlash Flood WarningABQTorrance, Valencia2 hr
Jul 31, 4:01 PM MDTFlash Flood WarningABQSan Miguel, Santa Fe, Torrance119 min
Jul 31, 4:02 PM MDTAreal Flood AdvisoryABQLincoln, Socorro118 min
Jul 31, 4:07 PM MDTFlash Flood WarningABQBernalillo, Valencia113 min
Jul 31, 4:37 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel113 min
Jul 31, 4:39 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance2 hr
Jul 31, 4:42 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance2 hr
Jul 31, 4:44 PM MDTAreal Flood AdvisoryABQBernalillo, Santa Fe2 hr
Jul 31, 4:47 PM MDTAreal Flood AdvisoryABQGuadalupe, Torrance118 min
Jul 31, 4:48 PM MDTAreal Flood AdvisoryABQCibola, Socorro, Valencia117 min
Jul 31, 5:09 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos111 min
Jul 31, 5:29 PM MDTAreal Flood AdvisoryABQCurry2 hr
Jul 31, 5:44 PM MDTSpecial Weather StatementABQChaves31 min

Nearby

Areal Flood Advisories in New Mexico, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.